Drought, Throckmorton
- When
- January 1, 12:00 AM CST to January 31, 11:59 PM CST
- Where
- Throckmorton forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.178, -99.212 (the zone’s center; the record gives no point)
Much needed rainfall fell across portions of West Central Texas in January. S.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Much needed rainfall fell across portions of West Central Texas in January. The U.S. Drought Monitor, issued through the National Mitigation Drought Center, continued to show some improvement as several counties were removed from the drought. Severe to extreme drought continued across a large part of the Big Country, Concho Valley and the Northwest Hill Country while extreme to exceptional drought continued across the western Northern Edwards Plateau.
According to the Texas Crop Weather Report prepared by the Texas A&M Agriculture Program, the following agricultural impacts were noted across West Central Texas.
A large part of West Central Texas had very mild temperatures and much needed rain. The slow, soaking rains boosted growth of cool-season grasses and forages. Wheat pastures continued to do very well and were providing grazing for livestock. The rains and warm weather also helped other small-grain crops. Farmers were preparing land for spring planting as weather permitted. Rangeland and pasture conditions were very good. Stock tanks were in good shape for this time of year. Producers continued supplemental feeding of livestock.
Across the northwestern Big Country, farmers were preparing fields for spring cotton planting. Livestock producers in that area were still providing heavy supplemental feed to livestock on pastures. Hay was in short supply, and some producers were still shipping it in from out of state. Wheat producers were holding off top-dressing and applying weed control until moisture conditions improved.
In Crockett County where lighter amounts of rain fell, livestock producers continued to feed their way through the winter, but hay was getting harder to find and very expensive when it could be found. Rangeland conditions remained poor. Areas that burned in the summer still showed charred ground with little to no regrowth.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:15 PM CST, 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 1115 PM CST SAT DEC 31 2011 .DISCUSSION... SEE 06Z AVIATION DISCUSSION BELOW. && .AVIATION... COLD FRONT HAS CLEARED ALMOST THE ENTIRE FORECAST AREA AND WILL CLEAR JCT AND SOA AIRPORTS BY 06Z. EXPECT WINDS IN THE 15 TO 20 KT RANGE WITH GUSTS NEAR 30 KTS OVERNIGHT...DECREASING TO AROUND 10 TO 15 KT NEAR SUNRISE. VFR FOR THE NEXT 24 HOURS. && .PREV DISCUSSION... /ISSUED 641 PM CST SAT DEC 31 2011/ DISCUSSION... WE HAVE ISSUED A SPECIAL WEATHER STATEMENT TO ADDRESS A STRONG COLD FRONT HEADING SOUTH INTO WEST CENTRAL TEXAS. WIND GUSTS AS HIGH AS 50 MPH HAVE BEEN OBSERVED ALONG THE LEADING EDGE OF THE FRONT IN CHILDRESS AND SOUTHWESTERN OKLAHOMA. THE FRONT IS MOVING SOUTH AT APPROXIMATELY 40 KNOTS...AND SHOULD BE MAKING ITS WAY INTO OUR NORTHERN COUNTIES BY 7 PM OR SO. WHILE THERE WILL BE STRONG GUSTS ALONG THE FRONT AS IT MOVES THROUGH...PRESSURE RISES ALONG AND BEHIND THE FRONT ARE EXPECTED TO DIMINISH DURING THE OVERNIGHT HOURS...SOMEWHAT WEAKENING WINDS AS IT MOVES INTO OUR AREA. IN ADDITION...THE STRONGEST WINDS ARE EXPECTED TO LAST 2 OR 3 HOURS AT THE MOST...AND POSSIBLY ONLY AN HOUR OR SO AT MANY LOCATIONS. THEREFORE...WE ELECTED NOT TO ISSUE A WIND ADVISORY... AND WILL ADDRESS THE FRONT WITH THE SPS. THE FRONT SHOULD MAKE ITS WAY THROUGH THE ABILENE AREA BETWEEN 8 AND 9 PM...INTO THE CONCHO VALLEY AND HEARTLAND AREAS BETWEEN 10 AND 11 PM...AND FINALLY INTO THE INTERSTATE 10 CORRIDOR BY AROUND MIDNIGHT TONIGHT. HAVE ALSO UPDATED GRIDS TO REFLECT SLIGHTLY STRONGER WIND SPEEDS...AND WILL ISSUE UPDATED TEXT PRODUCTS SHORTLY. 20 PREV DISCUSSION... /ISSUED 516 PM CST SAT DEC 31 2011/ DISCUSSION... SEE 0Z AVIATION DISCUSSION BELOW. AVIATION... THE MAIN WEATHER STORY FOR THIS PERIOD WILL BE A STRONG COLD FRONT THAT WILL HEAD SOUTH ACROSS THE AREA THIS EVENING. WE ARE CURRENTLY SEEING A FEW WIND GUSTS OVER 50 KNOTS ACROSS THE PANHANDLE THIS EVENING. EXPECT WINDS TO DECREASE A LITTLE AS THE FRONT APPROACHES...BUT STILL COULD SEE GUSTS OVER 40 KTS FOR THE BIG COUNTRY AND ABI AREA. THE FRONT SHOULD REACH ABI AROUND 2-3Z...SAN ANGELO BY 5Z...AND JCT BY 7-8Z. WINDS WILL STAY OVER 25 KTS FOR A FEW HOURS...THEN DECREASE TO 15-20 KT RANGE LATE TONIGHT. VFR FOR THE NEXT 24 HOURS. PREV DISCUSSION... /ISSUED 227 PM CST SAT DEC 31 2011/ SHORT TERM... A VERY DYNAMIC MID/UPPER LEVEL CYCLONE CONTINUES TO DIVE SOUTHEAST ACROSS EASTERN CO THIS AFTERNOON. STRONG PRESSURE FALLS OVER THE EASTERN PLAINS AND SURFACE HIGH PRESSURE BUILDING DOWN THE FRONT RANGE HAVE RESULTED IN A STRONG ISALLOBARIC GRADIENT OVER THE PLAINS. WE WILL SEE VERY STRONG WINDS ACROSS THE REGION IN THE VICINITY OF THE COLD FRONT THAT IS CURRENTLY MOVING INTO THE OK PANHANDLE. MODEL GUIDANCE FOR TONIGHT INDICATES SURFACE WINDS OF 10-20 MPH BEHIND THE COLD FRONT BUT 0.5KM PROGS SUGGEST WINDS ABOVE THE BOUNDARY LAYER WILL INCREASE TO 40-50 KTS. WHILE WE WILL NOT SEE ALL OF THIS ENERGY REFLECTED AT THE SURFACE...POST FRONTAL SUBSIDENCE SHOULD INCREASE BOUNDARY LAYER NORTH WINDS TO 20-30 MPH FOR A FEW HOURS AS THE FRONT PASSES. THIS FRONT WILL ENTER THE BIG COUNTRY BETWEEN 00-03Z AND SHOULD CLEAR THE INTERSTATE 10 CORRIDOR AROUND OR JUST AFTER 06Z. THESE STRONG WINDS SHOULD ALSO KEEP TEMPS FROM GETTING TOO COLD TONIGHT. MIN TEMPS ARE EXPECTED TO BE IN THE LOW/MID 30S. MUCH COOLER WEATHER IS EXPECTED FOR NEW YEARS DAY IN THE WAKE OF THIS FRONT. WINDS MAY BRIEFLY COME UP ON SUNDAY MORNING AS STRONGER WINDS ALOFT MIX DOWN BUT WIND SPEEDS WILL LAY DOWN TO AROUND 10 MPH DURING THE AFTERNOON. MAX TEMPS WILL BE ON THE ORDER OF 25 DEGREES COLDER TOMORROW WITH HIGHS GENERALLY IN THE 50S. PRECIP CHANCES IN THE SHORT TERM WILL REMAIN NIL WITH CLOUD COVER CONFINED TO A FEW HIGH CLOUDS OVERNIGHT. JOHNSON LONG TERM... A COLD NIGHT IS EXPECTED ON SUNDAY NIGHT/MONDAY MORNING. SURFACE HIGH WILL SETTLE OVER THE AREA RESULTING IN LIGHT TO NEARLY CALM WINDS. IN ADDITION...CLEAR SKIES AND DEWPOINT TEMPERATURES IN THE UPPER TEEN TO LOWER 20S WILL ALLOW FOR IDEAL RADIATIONAL COOLING CONDITIONS. STAYED NEAR TO JUST ABOVE MET GUIDANCE...WITH TEMPERATURES GENERALLY IN THE MID 20S...EXCEPT OVER PORTIONS OF THE WESTERN BIG COUNTRY WHERE A LOW NEAR 30 IS EXPECTED. A FEW READINGS IN THE LOWER 20S TO NEAR 20 WILL BE POSSIBLE...MAINLY ACROSS LOW LYING RIVER VALLEYS. ON MONDAY...SURFACE HIGH WILL SHIFT NORTHEAST...RESULTING IN LIGHT RETURN FLOW. THIS COMBINED WITH SUNNY SKIES WILL RESULT IN A MODEST WARM UP...WITH HIGH TEMPERATURES GENERALLY IN THE MID TO UPPER 50S. ANOTHER RADIATIONAL COOLING NIGHT IS FORECAST FOR TUESDAY MORNING AND DROPPED TEMPERATURES ACROSS THE BOARD A COUPLE OF DEGREES. AN UPPER LEVEL TROUGH WILL SWING ACROSS THE NORTHERN PLAINS ON TUESDAY NIGHT...SENDING A COLD FRONT INTO WEST CENTRAL TEXAS WEDNESDAY MORNING. THE WEAK FRONT WILL RESULT IN A BRIEF WIND SHIFT TO THE NORTH AND HIGH TEMPERATURES NEAR SEASONAL NORMALS. MODEL DIFFERENCES THEN ARISE BEYOND WEDNESDAY. THE 12Z GFS AND ECMWF BOTH SHOW SOME TYPE OF UPPER LEVEL TROUGH/CLOSED LOW OVER NORTHERN MEXICO OR THE SOUTHWEST STATES ON THURSDAY. THE GFS SWINGS THIS FEATURE ACROSS SOUTHERN TEXAS...RESULTING IN SCATTERED SHOWERS...MAINLY REMAINING SOUTH OF OUR AREA...WHILE THE ECMWF WEAKENS THE FEATURE AND MOVES IT ACROSS WEST TEXAS WITH LITTLE EFFECT ON OUR WEATHER. FOR NOW...THIS FEATURE LOOKS TO NOT PLAY MUCH OF A ROLE IN OUR RAIN CHANCES...AND HAVE LEFT POPS OUT OF THE FORECAST. THE NEXT UPPER LEVEL TROUGH WILL APPROACH THE REGION BY LATE NEXT WEEKEND...BUT POSITION AND TIMING REMAIN UNCERTAIN AT THIS TIME. DANIELS && .PRELIMINARY POINT TEMPS/POPS... ABILENE 36 54 26 54 31 / 0 0 0 0 0 SAN ANGELO 36 57 24 55 26 / 0 0 0 0 0 JUNCTION 35 61 22 58 25 / 0 0 0 0 0 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 233 PM CST SAT DEC 31 2011 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-011100- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 233 PM CST SAT DEC 31 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. JOHNSON
The national radar mosaic for the moment the first event began.
19 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 362828, 362830, 362831, 362832, 362834, 362835, 362836, 362837, 362838, 362839, 362840, 362841, 362842, 362843, 362844, 362845, 362846, 362847, 362848.